CSN Login
Members Online: 1

You are here

PSA Re-occurence

gjeck6874
Posts: 9
Joined: Feb 2010

Diagnosed with a PSA that rose from 4.0 to 5.8 between Nov. '03 and Jan. '04 I had biopsy performed that revealed cancer present. Underwent RP in March 2004 revealing it had escaped capsule but did not spread (Gleason 3+4). Urologist who performed the PR wanted me to have additional treatment and I underwent 37 sessions of external beam radiation (May '04 thru July '04). This combined treatment has held my PSA to 0.1 from July 2004 until Dec. 2009 when it rose to 0.2

Repeated PSA test last week with results unchanged ... it's still 0.2

My radiation oncologist, who has been monitoring me bi-annually since 2004, recommended that I have one hormone shot and scheduled it for this week.

My problem with that is I have no idea what the shot will do besides lowering my PSA. He never indicated what side effects would be, what type of hormone shot, etc. My first reaction to the prognosis ... I was speechless; then only one question came to mind: "Should I be seeing a medical oncologist?". His reply was "No, I can give you the shot."

After careful consideration, I have temporarily postponed the "shot" and will be seeking a second opinion from a medical oncologist on March 1st. I have begun to research the what's and why's regarding hormone shots and I feel with such a low rise in my PSA I have time to find out more.

Any thoughts from others who have had similar events?

Is a rise of 0.1 unchanged for 6 years a cause for concern?

Thanks

2ndBase's picture
2ndBase
Posts: 220
Joined: Mar 2004

First of all the rise of 0.1 is nothing to worry about and your psa is the same as it was months ago. I would not take that shot if I was you as the side effects are not worth it. I was told I had to take one to shrink my prostate before radiation ( no surgery ) but my gland was huge and psa 24 and gleason 9. My cancer had already spread and my psa is back to over 100 now but I'm still going strong. I am refusing further treatment and by getting the stress out of my life I have survived over 6 years since dx at age 52. You will hear what ever you want to hear from everyone you talk to. I have been through it all and am very happy for the quality of my life even at this late stage. You did not give your age. If you are over 65 I would say that there is almost no chance of this cancer cutting short your life. So unless you are 100% sure you must do what the doctor says ( for which he gets a lot of money ) try to look at the facts and make the right decision for you.

dakotarunner's picture
dakotarunner
Posts: 101
Joined: Feb 2004

Hi gjeck,

Your story familiar. I had RP back in jan. '04. at 54 year of age. PSA was 19.4, Gleason was 4+3, looked like they got everything. PSA checks until last yr. were undetectable. In Aug. '09 came back at .21 when I was getting checked for leg swelling (turned out to be lyphedema as result from the RP) Went to Mayo got scanned, MRI'd, coil MRI'd, etc. They could not find definitive reason for the PSA count going up. Went back in Feb. '10 with PSA at .4. Coil MRI again,and very little change, if any. Dr. said he could give me a hormone shot to lower PSA number, but would rather not do so. Sounded good to me, as I had one from previous DR. who thought it had spread to bones(it hadn't). I do remember some hot flashes that were the pits. Mayo says to have their lab run the next test, and then we will see hat .needs to be done. I have full trust in them.

I do know that I spent a hell of a lot of time worrying about the rise in my PSA. And what good did it do me? What will be will be, and I am not going to get that worked up again. I would not get too worked up aabout the .1. See what yuour oncologist says and go from there.

Dakotarunner POPC!

Mitch128
Posts: 20
Joined: Oct 2009

"My problem with that is I have no idea what the shot will do besides lowering my PSA. He never indicated what side effects would be, what type of hormone shot, etc. My first reaction to the prognosis ... I was speechless; then only one question came to mind: "Should I be seeing a medical oncologist?". His reply was "No, I can give you the shot."

This is an unfortunate display of insensitive arrogance of which some medicos are guilty; You need to see another Oncologist stat.

IF, "the shot" is LUPRON, consider the following: I've learned, From this forum and others, the possible (probable?) side effects are: Fatigue, Flu-like symptoms, altered lipid levels, hot flashes, numbness in extremities, mood swings, joint pain, bone loss, anxiety, blurry vision, memory loss, increased risk of cardiovascular disease, decrease in hemoglobin, male breast enlargement, elevated blood pressure, and weight gain.

My whole focus in dealing with PCa is to maintain my quality of life as long as possible. I declined this Androgen Therapy approach having made the judgement it would bring my quality of life to a premature close.

WHW's picture
WHW
Posts: 189
Joined: Jul 2009

One of the guys on another forum I frequent has been on HT for a while now.

Every once in a while he will chime in on this subject by saying;

" I am so tired of hot flashes and going through menopause- watching the view on tv, listening to the sound of Rachael Rays voice and buying shoes on the home shopping network.

I can only gather that the side effects can be far reaching and very life altering for a lot of guys. Personally I would definitely seek the counsel of a PCa oncologist. I am sure that your doc means well, but he doesn't have to walk in your high heels, errr I mean shoes. After all, the purpose of HT is to limit the production of testosterone, the stuff that feeds PCa cells.

Good luck brother,

Sonny

samdad
Posts: 1
Joined: Feb 2010

What a bad way to describe a process!
In 2006, age 61, I was diagnosed with PC with a Gleason 9.I was on Casodex prior to surgery and my PSA dropped from 8.4 to 1.5!

I had RP and for 18 months had no detectible PSA. Then it went to .1.
14 months later it went to .2, 7 months after that to .3. At that point, January 2010, my oncologist said I should begin hormone therapy (Lupron and Casodex)
for 6 months and also have XBRT (38 sessions). So far no bad side effects from the hormone therapy, some hot flashes and a desire to shop for shoes (LOL.)

Today (February 25, 2010) I had another PSA which showed nothing detectible!
I am scheduled to be mapped for radiation next Tuesday and I want to flee the country. I feel that this is medicine by numbers but I like my oncologist
and I still feel rushed by the radiation oncologist, who had wanted to begin
radiation at .2.

My wife wants me to have all of this done, I remain fearful of radiation side effects to blood vessels and bladder.

Any thoughts?

gkoper's picture
gkoper
Posts: 174
Joined: Apr 2009

You had hormone treatments as initial treatment? Have not heard of that before.

Anyway, I had davinci 9 months ago...still had PSA....then had 37 IMRT treatments.
I was .7 going into IMRT & .3, 7 weeks after. It can take up to 6 months for rad. treatments to clear out the bad stuff.

The side effects were negligible. Some increased urgency & frequency in uination for a few weeks but thats all. Hardest thing was having a full bladder for each visit.

Good luck.....

gjeck6874
Posts: 9
Joined: Feb 2010

Sorry about the time lapse between my questions and my reply. I extend to all of you that replied the best of luck with our common enemy "PCa".

My visit for a second opinion with a medical oncologist was the best advice I could have taken. He explained to me that you only have so many arrows in your quiver and if you use up one needlessly it can't be replenished.

He believes that the best thing I did was not have the hormone shot.

I underwent a total bone scan and C/T scan of my abdominal area ... nothing found. I'll return to him in June for a follow up. In addition, I am switching from the radiation oncologist to my new medical oncologist for any further treatments or observation. No regrets.

Again, thanks for the input from all of you and best wishes.

Geoff

nymets1
Posts: 26
Joined: Sep 2009

Geoff,

There is so much disagreement to the question you have. Some doctors like to start when the psa is very low; others like to wait a bit.

One source I visted said it all: "There have been no studies ever performed to validate that hormone ablation results in ANY benefit to life compared to doing nothing at all."

Case in point.....a man starts hormone therapy in year 1 and his PSA drops to .05. In year 3, the PSA begins to rise. By year 5, the PSA is 500 and the cancer is throughout the skeleton. Who is to say the same thing would not have happened in that same period of time, without going on hormone ablation? The only difference is that without the hormone ablation, there would never be the drop in psa---it would rise during the entire 5 year period, possibly to even higher than 500. Howver, in man not taking hormone therapy would have had a much better quality of life.

This is all presumptious of course. No one really knows the answer. However, I will say that changing ones diet may have a delaying effect on PCa, without the quality of life issues. One needs to change diet steadilly or else it will be too easy to go back to bad habits.

Look, I am faced with the same thing.I'm probably going to wait to go on hormone ablation when the PSA goes to a higer level (at 1.5 right now). However, the diet change (lower fats and sugars) is something I have already begun.

Subscribe to Comments for "PSA Re-occurence"